Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
If your mind is occupied with something absorbing, it is easier to forget about the tinnitus. Work, leisure pursuits and other interests can all help to provide a worthwhile focus. If you don't have a hobby, now might be the time to start something, many people say that painting or writing helps. Bear in mind however, that excessive activity may produce stress, so take time for relaxing activities and social interaction where possible.
Try meditation and relaxation techniques. Stress can aggravate tinnitus, so take deep breaths and relax if you start to feel anxious, worried, or overwhelmed. Count to 4 as you breathe in slowly, hold your breath for a 4 count, then count to 4 as you slowly exhale. Continue to control your breathing for 1 to 2 minutes, or until you feel at ease.[10]
A common cause of tinnitus is inner ear hair cell damage. Tiny, delicate hairs in your inner ear move in relation to the pressure of sound waves. This triggers cells to release an electrical signal through a nerve from your ear (auditory nerve) to your brain. Your brain interprets these signals as sound. If the hairs inside your inner ear are bent or broken, they can "leak" random electrical impulses to your brain, causing tinnitus.
×